Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 37, NWS Paducah, KY

May 8, 2009Hardin County, Pope County, Illinois

NWS Paducah, KY issued this tornado warning at May 8, 2009, 1:38 AM CDT for Hardin County, Pope County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 1:38 AM CDT (06:38 UTC)
Expired
May 8, 2009, 2:00 AM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Hardin County, IL, Pope County, IL

The radar

The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 080638
TORPAH
ILC069-151-080715-
/O.NEW.KPAH.TO.W.0037.090508T0638Z-090508T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
138 AM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN HARDIN COUNTY IN SOUTHERN ILLINOIS...
  NORTHERN POPE COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 215 AM CDT.

* AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES   
  NORTHWEST OF ROSICLARE...OR NEAR EDDYVILLE...MOVING SOUTHEAST AT
  35 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ROSICLARE...
  RURAL NORTHERN SECTIONS OF POPE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3747 8822 3744 8832 3741 8836 3742 8845
      3748 8865 3757 8858
TIME...MOT...LOC 0638Z 300DEG 29KT 3749 8853

$$
1 follow-up statement
000 
WWUS53 KPAH 080700
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI MAY 8 2009

ILC069-151-080710-
/O.CAN.KPAH.TO.W.0037.000000T0000Z-090508T0715Z/
POPE IL-HARDIN IL-
200 AM CDT FRI MAY 8 2009

...THE TORNADO WARNING FOR SOUTHWESTERN HARDIN AND NORTHERN POPE
COUNTIES IN SOUTHERN ILLINOIS IS CANCELLED...

LAT...LON 3747 8822 3744 8832 3741 8836 3742 8845
      3748 8865 3757 8858
TIME...MOT...LOC 0700Z 300DEG 29KT 3740 8834

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 1:15 AM CDT, 23 minutes earlier.

Area forecast discussion, May 8, 1:15 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 AM CDT FRI MAY 8 2009

.UPDATE...
WILL BE UPDATING PRODUCTS TO EXPAND SEVERE WATCH 262 EASTWARD
THROUGH REMAINING COUNTIES IN WEST KENTUCKY. THE WCN HAS ALREADY
BEEN SENT. MAIN CONCERN WAS TO KEEP THE WATCH AHEAD OF THE ELEVATED
SUPERCELL MOVING INTO THE SHAWNEE FOREST OF SOUTHERN ILLINOIS.
WILL BE INCREASING POPS FOR THE REMAINDER OF THE NIGHT...AS MORE
WIDESPREAD CONVECTION ENTERS THE FORECAST AREA.
&&

.PREV DISCUSSION... /ISSUED 246 PM CDT THU MAY 7 2009/

DISCUSSION / TONIGHT THROUGH SUNDAY...
LATEST SURFACE ANALYSIS SHOWS WEAK SURFACE BOUNDARY STALLED OVER
THE FA. THE BOUNDARY WAS MAINLY EVIDENT VIA PRESSURE GRADIENT AND
STREAMLINE WINDS. VIS SAT LOOP DEPICTS AREA OF CLOUDS ASSOCIATED
WITH A WEAK VORT MAX ABOUT TO EXIT TO THE EAST OF THE AREA. THIS
WAS ALSO SUPPORTED WELL WITH THE REGIONAL RADAR LOOP.

SLIGHT PLACEMENT AND QPF DISCREPANCIES AMONG THE 12Z THU MODEL RUNS
AND THE 00Z THU ECMWF RUN INCLUDED. OPTED TO GO WITH A HYBRID QPF
BETWEEN THE 12Z GFS...00Z THU ECMWF...HPCQPF...AND COLLABORATION. AT
THIS POINT AM EXPECTING AN MCS TO DEVELOP OVER SW MO OVERNIGHT AND
MAKE ITS WAY INTO PAH FA AROUND SUNRISE AND RESULT IN ONE TO TWO
INCHES OVER MOST OF THE FA FRIDAY. WITH SOME LINGERING QPF INTO THE
EVENING HOURS. CURRENTLY CONSIDERING A FLASH FLOOD WATCH. WILL WAIT
FOR THE 12Z ECMWF AND POSSIBLY THE 18Z MODEL RUNS WHICH WILL BE MORE
FOR THE EVENING SHIFT. HOWEVER WILL MONITOR AND MAKE CALL CLOSER TO
PRESS TIME.

AS FOR TEMPS AND WINDS NOT MANY CHANGES JUST MINOR TWEAKS FOR MAINLY
COLLABORATION PURPOSES.

DISCUSSION / SUNDAY NIGHT THROUGH THURSDAY...
NOT MUCH REST FOR THE WEARY IN THE EXTENDED PERIODS. RW/TRW MAY
LINGER INTO SUNDAY NIGHT AS RIPPLES OF UPPER LEVEL ENERGY TAP INTO
DECENT POST FRONTAL MOISTURE. HIGH PRESSURE OVERSPREADING THE
REGION SHOULD KEEP THE REGION DRY MONDAY AND MONDAY NIGHT.

ON TUESDAY AFTERNOON MODELS PUSH PRECIP CHANCES INTO OUR FAR
WESTERN COUNTIES AS THE NEXT STORM SYSTEM BEGINS TO MOVE OUT OF
THE CENTRAL PLAINS. TUESDAY NIGHT PRECIP (SCHC/CHC POPS) WILL BE
POSSIBLE ACROSS ALL OF THE CWA...BUT WITH THE FRINGES OF AN UPPER
LEVEL RIDGE PUSHING NORTHWARD INTO THE REGION...THE BETTER CHANCES
SHOULD BE ACROSS THE NORTHERN HALF OF THE CWA.

ON WEDNESDAY THE UPPER RIDGE GET SUPPRESSED SOMEWHAT AS THE SYSTEM
APPROACHES...WHICH SHOULD ALLOW FOR SLIGHTLY BETTER CHANCES FOR
PRECIP. FLOW ALOFT REMAINS NEARLY PARALLEL TO THE FRONT SO THIS
SYSTEM WILL ALSO BE VERY SLOW MOVING. PRECIP CHANCES INCREASE
WEDNESDAY NIGHT INTO THURSDAY AS THE SYSTEM SLOWLY DRAGS ACROSS
THE REGION.

AVIATION...
IFR CIGS AND VSBY WERE LIFTING AT KEVV AND KOWB. EXPECT VFR CIGS AND
VSBY TO PERSIST WITH THE EXCEPTION OF POSSIBLE TSRA NEAR KEVV AND
KOWB THIS AFTN. BRING IN LOW DECK OVNGT BUT KEEP IT MAINLY VFR AGAIN
WITH THE EXCEPTION OF TSRA/SHRA AFTER MIDNIGHT. BROUGHT IN
PREDOMINANT TSRA AFTER 12Z ALL SITES.

&&

.AVIATION...
NUMEROUS THUNDERSTORMS MOVING SOUTHEASTWARD FROM SOUTHERN ILLINOIS
INTO SOUTHWESTERN INDIANA WILL BEGIN TO AFFECT NORTHWESTERN
KENTUCKY AND KOWB/KEVV OVER THE NEXT COUPLE OF HOURS. ADDITIONAL
STORMS OVER CENTRAL MISSOURI MOVING SE WILL IMPACT KCGI/KPAH
MAINLY AFTER 4 TO 5AM. IFR VIS AND MVFR CIGS LIKELY FOR ABOUT AN
HOUR PERIOD WITH THE HEAVIEST STORMS. APPEARS TO BE A LULL BETWEEN
12Z AND 18Z WITH JUST SHRA/TSRA IN THE VICINITY BEFORE ADDITIONAL
STORMS MOVE IN FROM THE WEST AHEAD OF THE FRONT WHICH WILL MOVE
THROUGH BETWEEN 22Z AND 04Z FRIDAY EVENING FROM NORTH TO SOUTH.
WINDS WILL SHIFT FROM THE SOUTH-SOUTHWEST TO THE WEST IN ITS
WAKE...MAINLY UNDER 10KTS OUTSIDE OF STORMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 7, 3:23 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 7 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. LATE TONIGHT A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO PUSH EASTWARD INTO PARTS OF SOUTHEAST MISSOURI...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY A COMPLEX OF THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD
ACROSS MUCH OF THE AREA...WITH THE POTENTIAL FOR DAMAGING WIND
GUSTS AND WIDESPREAD HEAVY RAINFALL. WITH THE EXCEPTION OF
SATURDAY NIGHT...MONDAY...AND MONDAY NIGHT...THUNDERSTORMS ARE
POSSIBLE EACH DAY AS TWO SLOW MOVING FRONTAL SYSTEMS AFFECT THE REGION.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO FRIDAY.

JP

In the hours before

Local storm report, May 8, 12:35 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1235 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             HERRIN                  37.80N 89.03W
05/08/2009  E1.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

&&

WIELGOS
Local storm report, May 8, 12:43 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1243 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             3 W MARION              37.73N 89.00W
05/08/2009  E1.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

&&

WIELGOS
Local storm report, May 8, 12:44 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             CARTERVILLE             37.76N 89.08W
05/08/2009  E1.75 INCH       WILLIAMSON         IL   LAW ENFORCEMENT

            SEVERAL REPORTS OF GOLF BALL SIZED HAIL ACROSS WESTERN
            HALF OF COUNTY FROM HURST TO CARTERVILLE.

&&

AD
Local storm report, May 8, 12:48 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1248 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             3 W MARION              37.73N 89.00W
05/08/2009  M2.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            MEASURED 2 INCH HAIL 1.5 MILES SOUTH OF OLD HWY 13 ON
            ROUTE 148 3 MILES WEST OF MARION.

&&

WIELGOS
Local storm report, May 8, 1:01 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
101 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
05/08/2009                   JACKSON            IL   EMERGENCY MNGR

            POWER LINES DOWN IN MURPHYSBORO.

&&

WIELGOS
Special weather statement, May 8, 1:14 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
114 AM CDT FRI MAY 8 2009

ILZ084-080715-
JACKSON-
INCLUDING THE CITIES OF...CARBONDALE AND MURPHYSBORO
114 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH UP TO NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED 4 MILES NORTH OF GORHAM...OR 5 MILES WEST OF MURPHYSBORO...
MOVING SOUTHEAST AT 35 MPH.

MURPHYSBORO AND CARBONDALE ARE IN THE PATH OF THIS STORM.

HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:35 PM CDTSevere Thunderstorm WarningPAHJackson, Perry40 min
May 8, 12:08 AM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson52 min
May 8, 12:22 AM CDTSevere Thunderstorm WarningPAHJackson10 min
May 8, 12:43 AM CDTSevere Thunderstorm WarningPAHPerry25 min
May 8, 12:50 AM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson40 min
May 8, 1:20 AM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson40 min
May 8, 1:30 AM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Pope, Saline34 min
May 8, 1:43 AM CDTSevere Thunderstorm WarningPAHJackson47 min
May 8, 1:51 AM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson39 min
May 8, 1:55 AM CDTSevere Thunderstorm WarningPAHHardin, Pope35 min
May 8, 2:13 AM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson32 min
May 8, 2:30 AM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope45 min
May 8, 10:45 AM CDTSevere Thunderstorm WarningPAHJackson45 min
May 8, 10:53 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union67 min
May 8, 10:57 AM CDTTornado WarningPAHJackson, Perry48 min
May 8, 11:10 AM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Perry, Williamson6 hr
May 8, 11:16 AM CDTSevere Thunderstorm WarningPAHFranklin, Williamson44 min
May 8, 11:27 AM CDTSevere Thunderstorm WarningPAHJackson38 min
May 8, 11:34 AM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski56 min
May 8, 11:39 AM CDTTornado WarningPAHPerry36 min
May 8, 11:51 AM CDTTornado WarningPAHFranklin, Jackson, Williamson27 min
May 8, 12:33 PM CDTSevere Thunderstorm WarningPAHJackson, Perry, Union42 min
May 8, 12:56 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Johnson, Union, Williamson64 min
May 8, 1:14 PM CDTSevere Thunderstorm WarningPAHJackson, Perry, Union46 min
May 8, 1:14 PM CDTTornado WarningPAHFranklin, Jackson, Perry31 min
May 8, 1:29 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, Wayne, White61 min
May 8, 1:57 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Williamson48 min
May 8, 2:16 PM CDTSevere Thunderstorm WarningPAHEdwards, Gallatin, Wabash, White59 min
May 8, 2:25 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, Wayne, White35 min

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.